Setting your location helps us to show you nearby providers and locations based on your healthcare needs.
Your Location is set to Change My Location
Cone Health wants to help you get well and stay well. This section provides tools and information to achieve good health and maintain your well-being.
Learn what community resources are available to help you get well and stay well.
View health and wellness news you can use from Cone Health providers on
View Advanced Search OptionsView All Doctors
View All Locations
Home > Patient & Family Resources > Health Library > Eye Problems and Blood in the Eye
Sometimes small blood vessels in the whites of the eyes break and cause a red spot or speck. This is called a subconjunctival hemorrhage. The blood vessels may break because of sneezing, coughing, vomiting, straining, or bending over, but sometimes there is no clear cause. The blood may look alarming, especially if the spot is large. It is usually not a cause for concern and will clear up in 2 to 3 weeks. Subconjunctival hemorrhage is usually not a serious problem if your vision is normal, there is no eye pain, and the bleeding does not cover a large portion of the white of the eye and does not spread into the colored part of the eye (iris).
Bleeding that occurs between the colored part of the eye (iris) and the cornea is called a hyphema. This is more serious than bleeding that occurs in the white of the eye. You may have mild pain or no pain at all. After an eye injury, blood usually appears immediately. But if the injury is mild, blood may not appear until up to 5 days later. You may also have vision changes. A hyphema may be a more serious problem for a person who has sickle cell disease. If you have a hyphema, see an eye specialist (ophthalmologist).
Medicines that help prevent blood clots may increase the risk of bleeding in both the white or colored part of the eye. When there is bleeding into the eye, do not take aspirin, aspirin-related products, or nonsteroidal anti-inflammatory drugs (NSAIDs) for pain because they can increase bleeding. Use acetaminophen (such as Tylenol) instead.
Current as of: June 26, 2019
Author: Healthwise StaffMedical Review: William H. Blahd, Jr., MD, FACEP - Emergency MedicineAdam Husney, MD - Family MedicineKathleen Romito, MD - Family Medicine
Current as of:
June 26, 2019
Medical Review:William H. Blahd, Jr., MD, FACEP - Emergency Medicine & Adam Husney, MD - Family Medicine & Kathleen Romito, MD - Family Medicine
To learn more about Healthwise, visit Healthwise.org.
© 1995-2019 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
Subscribe to our Wellness Matters e-newsletter, a monthly snapshot of the some of great wellness content from Cone Health providers.